Iowa, 2008

Tornado and Flash Flooding in Iowa, June 12 to 13, 2008

June 12 to 13, 2008 · NWS DVN · 50 events in 15 counties and zones

A strong cold front moved through eastern Iowa, northeast Missouri, and northern Illinois from June 12 through midday June 13 bringing widespread heavy rains of 1 to 5 inches (with some areas receiving up to around 10 inches), flash flooding, large hail, damaging wind gusts, and two isolated weak tornadoes to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$545,000
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong cold front moved through eastern Iowa, northeast Missouri, and northern Illinois from June 12 through midday June 13 bringing widespread heavy rains of 1 to 5 inches (with some areas receiving up to around 10 inches), flash flooding, large hail, damaging wind gusts, and two isolated weak tornadoes to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 11, 2:24 PM CST, 12 hours 9 minutes earlier.

Area forecast discussion, Jun 11, 2:24 PM CST, 12 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT WED JUN 11 2008

.SYNOPSIS...
SW FLOW AHEAD OF UNSEASONABLY STRONG UPPER LOW OVER MT THIS
AFTERNOON WILL CONTINUE TO FEED DEEP MOISTURE NORTHWARD INTO THE
CENTRAL PLAINS. AT 18Z...THE ASSOCIATED SURFACE LOW WAS INDICATED
BY MSAS OVER N CENTRAL SD WITH COLD FRONT SOUTHWARD THROUGH
EASTERN NEB...INTO SW KS. DISSIPATING MCS FROM LAST THAT MOVED
ACROSS NW CWA TODAY HAS KEPT THICK CLOUD COVER OVER THE ENTIRE
AREA WHICH HAS HELD TEMPERATURES IN 60S AND 70S EXCEPT FOR THE FAR
SE. REMAINING SHOWERS HAVE LIFTED INTO FAR NE IA AND SW WI WITH
NEW THUNDERSTORMS WERE FIRING AT MID AFTERNOON ALONG THE PRIMARY
SYNOPTIC WARM FRONT EXTENDING EAST FROM THE LOW ACROSS SE SD AND
SOUTHERN MN. PRESSURE FALLS AXIS OVER WESTERN IA IN RECOVERING
UNSTABLE AIRMASS AHEAD OF THE COLD FRONT IS SETTING THE STAGE FOR
NEXT THUNDERSTORM COMPLEX. FAVORABLE FORCING...IN FORM OF 110 KT
UPPER JET ROUNDING UPPER TROUGH NEAR 4 CORNERS AT 12Z AND RECENT
INCREASING UPPER LEVEL DIFLUENCE EVIDENT ON WV IMAGERY OVER
KS...NEB INTO WESTERN IA WILL BE FAVORABLE FOR WIDESPREAD SEVERE
STORMS IN THAT REGION. THIS UPSTREAM ACTIVITY IS EXPECTED TO EVOLVE INTO
BROKEN LINES THAT WILL PUSH E-SE INTO EASTERN IA LATE TONIGHT.
REMNANTS OF THIS SYSTEM WILL PUSH SE THROUGH CWA THU WITH
REDEVELOPMENT...POSSIBLY SEVERE...IN AFTERNOON. WITH BOUNDARY IN
AREA THU NIGHT...ADDITIONAL THUNDERSTORMS LIKELY.

&&

.SHORT TERM...TONIGHT AND THURSDAY...
PRIMARY FOCUS IS ON RAIN POTENTIAL THAT WILL HAVE CRITICAL IMPACTS
TO ON-GOING FLOOD SITUATION. SECONDARY THREAT IS SEVERE POTENTIAL
LATE TONIGHT AND THU. WITH FEED OF HIGH THETA-E/PW AIRMASS
SHIFTING FROM WESTERN IA TONIGHT...TO EASTERN IA BY MIDDAY THU...
THUNDERSTORMS WILL HAVE POTENTIAL TO PRODUCE HEAVY RAINFALL AND
QPF REMAINS CHALLENGING. HAVE GONE CLOSE TO HPC VALUES WITH
EXPECTED INCOMING COMPLEX TONIGHT...GOING WITH .5 TO 1 INCH
AMOUNTS INTO PORTIONS OF EASTERN IA BETWEEN MIDNIGHT AND 6 AM.
WITH EMBEDDED HEAVIER AMOUNTS AND LOW FLASH FLOOD CRITERIA...WILL
GO AHEAD WITH FLASH FLOOD WATCH FOR ROUGHLY NW THIRD OF CWFA
STARTING AT MIDNIGHT AND CONTINUING INTO MIDDAY FRI.
AFOREMENTIONED JET LEVEL DIFLUENCE...AND MAIN TRACK OF H5
SHORTWAVES SHIFTS INTO CENTRAL CWFA TO SUPPORT CONTINUED
THUNDERSTORMS THU. WILL ALSO HAVE CONTINUED HEAVY RAINFALL THREAT.
HAVE ISSUED SECONDARY FLASH FLOOD WATCH SEGMENT FOR ALL BUT FAR NE
MO...AND W CENTRAL IL BEGINNING MID MORNING THU TO HIGHEST RISK
AREA FOR FLASH FLOODING DUE TO SATURATED SOIL CONDITIONS. HAVE
GONE WITH WIDESPREAD .5 TO 1 INCH QPF ACROSS THE CWFA...BUT WILL
CONTINUE TO HAVE POTENTIAL FOR LOCALLY MUCH HEAVIER AMOUNTS.

SEVERE POTENTIAL LATE TONIGHT WILL BE PRIMARILY IN FORM OF
DAMAGING WINDS WITH SOMEWHAT LESSER LARGE HAIL THREAT AS STORMS
ENTER EASTERN IA AFTER MIDNIGHT. ON THU...WITH OUTFLOW BOUNDARY
PUSHING THROUGH AREA AND FAVORABLE WIND SHEAR DEVELOPING BY
AFTERNOON...HPC HAS SLIGHT RISK OVER ENTIRE AREA POTENTIAL FOR
SUPERCELLS AND ASSOCIATED SEVERE THREATS. ..SHEETS..

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...
HEAVY RAIN AND SOME SEVERE WEATHER THURSDAY NIGHT WITH IMPACTS TO
ONGOING RIVER FLOODING MAIN FORECAST ISSUE.

MODELS TRENDING COLDER AFTER DAY 3 WITH GOOD INITIALIZATION WITH HI-
RES ECMWF AND NAM-80 BEST ON VERIFICATION AT 12-18Z AND USED FIRST 48
HOURS.  THEN...HI-RES ECMWF PRIMARY GUIDANCE AFTER 48 HOURS WITH SOME
INPUTS FROM GFS/GEFS THERMAL FIELDS.

THURSDAY NIGHT...MODERATE INSTABILITY AND FORCING COUPLED WITH HIGH
MOISTURE LEVELS SUPPORT AREAS OF STRONG TO ISOLATED SEVERE
THUNDERSTORMS IN EVENING ALONG AND AHEAD OF SURFACE FRONT WITH
MODERATE TO LOCALLY HEAVY RAINS OF .5 TO 1.5+ INCHES WITH SOME
TRAINING/BACKBUILDING POSSIBLE FROM LOW LEVEL JET OF 40-50 KTS TO
SUPPORT ISOLATED 2+ INCH AMOUNTS. THIS TO ADD ENOUGH MOISTURE WITH
EXISTING VERY MOIST SOILS AND HIGH TO LOCALLY RECORD RIVER LEVELS TO
HAVE FLASH FLOOD WATCH ALL BUT SE 1/3 OVERNIGHT INTO EARLY FRIDAY
MORNING.  HAVE ADDED SEVERE WORDING WITH HEAVY RAINS DUE TO SERIOUS
ONGOING FLOODING EVENT OVER MUCH OF AREA. MIN TEMPS HAVE UPPED A
DEGREE OR TWO WITH CLOUDS AND WAA.

FRIDAY...TRIMMED POPS TO SE SECTIONS WITH MODERATE AMOUNTS IN AM
SOUTH 1/3 AND SOME PARTIAL CLEARING NW IN MID/LATE PM AS FRONT PASSES
SE. TEMPERATURES WITH CLOUDS COOLEST SE IN MID 70S AND UPPER 70S TO
NEAR 80F FAR NW WITH MORE PM SUNSHINE.

FRIDAY NIGHT THROUGH SATURDAY...QUIET WITH NEAR NORMAL TEMPERATURES
AS HIGH/S LOWER TO MIDDLE 80S EXPECTED AND MIN TEMPS OF 60 TO 65F
AHEAD OF NEXT DIGGING SHORT WAVE FROM PACIFIC NORTHWEST. WEST TO
SOUTHWEST WINDS OF 5 TO 15 MPH AND MODERATE HUMIDITY TO KEEP AREA
FROM FEELING TOO WARM WITH MODEST HEAT INDICES.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...CHANCE POPS WITH INDICATIONS
OF INTENSIFYING COLD FRONT TO ALLOW FOR LIGHT TO MODERATE RAIN EVENT
WITH TIMING AND PHASING OF ENERGY MAIN QUESTION THAT WAVELENGTH
ANALYSIS SUGGEST TO TAKE ANOTHER 12-24 HOURS TO CLARIFY. STRONG CAA
NOT TO OCCUR UNTIL MID TO LATE PM SUNDAY WITH POSSIBLY GUSTY NW
WINDS AND FALLING TEMPERATURES.

MONDAY THROUGH WEDNESDAY...LOWERED TEMPERATURES ABOUT 5 DEGREE TO
BELOW NORMAL WITH SOME POTENTIAL FURTHER LOWERING MIN TEMPS MAY
NEEDED AS SEASONALLY STRONG CANADIAN HIGH PRESSURE MOVES IN.  LOW
HUMIDITIES AND MODEST WIND TO MAKE FOR GOOD OUTDOOR WEATHER.  SOME
INDICATION OF NEXT SYSTEM TO IMPACT AREA LATE WEDNESDAY BUT LEFT
DRY FOR NOW.   ..NICHOLS..

&&

.AVIATION...
CONDITIONS WILL REMAIN VFR THROUGH MIDNIGHT WITH SOUTH WINDS
REMAINING RATHER BRISK AT 15 TO 25 KTS INTO THE EVENING. AFTER
MIDNIGHT...A LINE OF THUNDERSTORMS WILL LIKELY MOVE OUT OF CENTRAL
AND NORTHERN IA IMPACTING MAINLY THE CID AND DBQ TERMINALS BEFORE
SUNRISE...AND POSSIBLY PUSHING TOWARD MLI AROUND SUNRISE. THESE
STORMS MAY DROP CIGS AND VISIBILITIES INTO IFR RANGE WITH HEAVY
RAINFALL AND HAVE THE POTENTIAL TO PRODUCE WIND GUSTS GREATER THAN
40 KTS.

&&

.HYDROLOGY...
HISTORIC RIVER FLOOD CONTINUES ACROSS MUCH OF THE CWA ON THE IOWA
SIDE OF THE MISSISSIPPI RIVER. MOST CRESTS HAVE BEEN ADJUSTED UPWARD
FROM YESTERDAY...AS WE GET A BETTER HANDLE ON THE SHEER AMOUNT OF
WATER COMING DOWN THESE RIVERS. THE MOST NOTABLE CHANGES WERE ON THE
DES MOINES RIVER...AND THOSE UPWARD ADJUSTMENTS WERE DUE TO CHANGES
IN PLANNED RELEASES FROM RED ROCK DAM UPSTREAM.

THE FORECAST RAINFALL SHOULD NOT ADD TO THE CRESTS EXPECTED ON THE
CEDAR AND IOWA RIVERS. ON THE MISSISSIPPI RIVER...HOWEVER...THE
FORECAST RAINFALL MAY INDEED ADD TO THE CREST ON THAT RIVER...
ESPECIALLY DOWNSTREAM OF THE QUAD CITIES WHERE THE MOST-SWOLLEN
RIVERS EMPTY INTO IT.  JAZ

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH FRIDAY
     MORNING FOR BENTON-BUCHANAN-CEDAR-DELAWARE-DUBUQUE-IOWA-
     JACKSON-JOHNSON-JONES-LINN.

     FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH FRIDAY MORNING
     FOR CLINTON-DES MOINES-HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH FRIDAY
     MORNING FOR JO DAVIESS.

     FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH FRIDAY MORNING
     FOR CARROLL-MERCER-ROCK ISLAND-STEPHENSON-WHITESIDE.

MO...NONE.
&&

SHEETS/NICHOLS/JAZ
Hazardous weather outlook, Jun 11, 3:59 AM CST, 22 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT WED JUN 11 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
459 AM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AFTER
MIDNIGHT ACROSS EASTERN IOWA...MAINLY WEST OF A LINE FROM DUBUQUE TO
FAIRFIELD. THE MAIN THREAT WILL BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SIGNIFICANT SEVERE WEATHER AND FLASH FLOOD EVENT IS EXPECTED
THURSDAY AND THURSDAY NIGHT ACROSS THE REGION. THE MAIN THREAT WILL
BE WIDESPREAD DAMAGING WINDS GREATER THAN 75 MPH AND LARGE HAIL...
BUT A TORNADO OR TWO IS ALSO POSSIBLE. IN ADDITION...HEAVY RAINS OF
1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS WILL CAUSE SERIOUS FLASH
FLOODING. THIS AMOUNT OF RAIN WILL EITHER AGGRAVATE OR WORSEN RIVER
FLOODING THAT IS ALREADY AT RECORD LEVELS AT SOME LOCATIONS.

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY. SEVERE
WEATHER IS NOT ANTICIPATED.

MODERATE TO MAJOR FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER
WITH MODERATE TO RECORD FLOODING ON MANY EASTERN IOWA AND NORTHWEST
ILLINOIS TRIBUTARY RIVERS. DETAILED INFORMATION CAN BE FOUND IN THE
LATEST FLOOD STATEMENT PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AFTER MIDNIGHT...AND AGAIN
THURSDAY AND THURSDAY NIGHT.

HAASE

In the hours before

Special weather statement, Jun 11, 10:03 PM CST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1103 PM CDT WED JUN 11 2008

IAZ040-041-051-052-063-064-076-077-120615-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON
1103 PM CDT WED JUN 11 2008

...STRONG THUNDERSTORMS MOVING IN AFTER MIDNIGHT...

A LARGE LINE OF STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL AND
SOUTHWEST IOWA SHOULD MOVE INTO THE INDEPENDENCE...CEDAR
RAPIDS...IOWA CITY...MARENGO AND WASHINGTON AREAS BETWEEN MIDNIGHT
AND 2 AM. THE THUNDERSTORMS WILL LIKELY LOSE SOME OF THEIR
STRENGTH BY THE TIME THEY REACH EASTERN IOWA. HOWEVER...THEY WILL
STILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS AND STRONG WIND GUSTS.

A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE AREA LATE TONIGHT
INTO FRIDAY.

DLF
Local storm report, Jun 12, 2:18 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 AM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     HEAVY RAIN       1 SSW BELLE PLAINE      41.89N 92.28W
06/12/2008  M1.00 INCH       BENTON             IA   TRAINED SPOTTER

            1 INCH OF RAIN IN ABOUT 30 MINUTES.

&&

WOLF

The radar

The Quad Cities radar (KDVN), 142 km away, was scanning. The volume nearest the first event began at 08:31 UTC.

Open the radar archive at this moment

Event by event

30 hail, 14 flash flood, 4 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.

Flash Flood, Buchanan

When
June 12, 2:33 AM CST to 7:00 AM CST
Where
Buchanan County, 0.72 mi W of Brandon to 0.38 mi SW of Brandon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.321, -92.014

Heavy rains resulted in flash flooding of parts of Brandon, IA during the morning of June 12. Flood waters were 1 foot deep on some streets in town.

Flash Flood, Iowa

When
June 12, 5:04 AM CST to 10:00 AM CST
Where
Iowa County, 1.1 mi WNW of Victor to 0.9 mi S of Victor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.737, -92.320

Heavy rains resulted in flash flooding of parts of Victor, IA, Ladora, IA, and Marengo, IA during the morning of June 12. Street flooding was observed in Ladora and Marengo with flood waters flowing over Highway 6 near Ladora. Near Victor, several farm fields were flooded. Torrential downpours of rain continued to aggravate the flooding problems.

Flash Flood, Benton

When
June 12, 5:59 AM CST to 3:00 PM CST
Where
Benton County, 2.42 mi NE of Keystone to 3.41 mi SE of Keystone
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.022, -92.163

Heavy rains resulted in flash flooding of parts of Benton County on June 12. Numerous creeks and streams, including Prairie Creek, flooded out of their banks. In addition, several backyards and farm fields were flooded.

Flash Flood, Linn

When
June 12, 6:47 AM CST to 3:00 PM CST
Where
Linn County, 1.59 mi S of Midway to 0.72 mi WNW of Hiawatha
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.077, -91.701

Heavy rains resulted in flash flooding of parts of Linn County June 12. Near Hiawatha, IA, where hourly rainfall totals exceeded 2 inches, streets and yards were flooded.

Hail, Clinton

When
June 12, 8:06 AM CST
Where
Clinton County, 3.17 mi E of Delmar
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.996, -90.559

Quarter-sized hail fell just east of Delmar, IA at 9:06 am June 12.

Hail, Clinton

When
June 12, 8:12 AM CST
Where
Clinton County, 0.86 mi SE of Charlotte
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.960, -90.470

Quarter-sized hail fell in Charlotte, IA at 9:12 am June 12.

Thunderstorm Wind, Jackson

When
June 12, 12:35 PM CST
Where
Jackson County, 0.31 mi ENE of Preston
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.051, -90.394

Wind gusts estimated to be 70 mph blew down a 12 inch diameter tree limb onto a house in Preston, IA at 1:35 pm June 12.

Flash Flood, Dubuque

When
June 12, 1:06 PM CST to 6:00 PM CST
Where
Dubuque County, 2.5 mi SSW of New Vienna to 0.59 mi SW of Dyersville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.515, -91.133

Heavy rains resulted in flash flooding of parts of Dubuque County June 12.|Dyersville Road was covered with a half a foot of water forcing its closure. The rainfall total between 12 pm and 8 pm in Farley, IA was over 10 inches.

Hail, Jones

When
June 12, 2:25 PM CST
Where
Jones County, 0.75 mi SSE of Langworthy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.191, -91.223

Nickel-sized hail fell in Langworthy, IA at 3:25 pm June 12.

Hail, Jones

When
June 12, 2:26 PM CST
Where
Jones County, 0.86 mi NE of Monticello
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.240, -91.190

Quarter-sized hail fell in Monticello, IA at 3:26 pm June 12.

Hail, Dubuque

When
June 12, 2:33 PM CST
Where
Dubuque County, 0.53 mi SW of Farley
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.444, -91.006

Golf ball-sized hail fell in Farley, IA at 3:33 pm June 12.

Thunderstorm Wind, Dubuque

When
June 12, 2:36 PM CST
Where
Dubuque County, 1.68 mi S of Farley
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.426, -91.006

Wind gusts estimated to be 65 mph damaged some outbuildings just south of Farley, IA at 3:36 pm June 12.

Hail, Scott

When
June 12, 4:35 PM CST
Where
Scott County, 0.86 mi NW of Panorama Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.560, -90.480

Nickel-sized hail fell in Bettendorf, IA at 5:35 pm June 12.

Tornado, Van Buren

When
June 12, 4:53 PM CST
Where
Van Buren County, 0.71 mi W of Stockport
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
40.870, -91.834

An off-duty National Weather Service employee observed a rain-wrapped tornado just north of Stockport, IA at 5:53 pm June 12.

Hail, Iowa

When
June 12, 4:55 PM CST
Where
Iowa County, 0.48 mi NNW of Ladora
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.757, -92.183

Nickel-sized hail fell in Ladora, IA at 5:55 pm June 12.

Hail, Iowa

When
June 12, 4:55 PM CST
Where
Iowa County, 3.79 mi SSW of Genoa Bluff
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.630, -92.180

Nickel-sized hail fell near Lake Iowa about 9 miles south of Ladora, IA at 5:55 pm June 12.

Hail, Iowa

When
June 12, 4:55 PM CST
Where
Iowa County, Conroy
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.730, -92.000

Nickel-sized hail fell in Conroy, IA at 5:55 pm June 12.

Hail, Iowa

When
June 12, 5:00 PM CST
Where
Iowa County, 0.86 mi WNW of High Amana
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.807, -91.964

Quarter-sized hail fell in West Amana, IA at 6:00 pm June 12.

Hail, Linn

When
June 12, 5:14 PM CST to 5:16 PM CST
Where
Linn County, 2.92 mi WSW of Cedar Rapids
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.980, -91.700

Dime-sized hail fell for about 2 minutes in Cedar Rapids, IA between 6:14 pm and 6:16 pm June 12.

Hail, Lee

When
June 12, 5:17 PM CST
Where
Lee County, 3.54 mi NE of Croton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.619, -91.637

Penny-sized hail fell about 4 miles northeast of Croton, IA at 6:17 pm June 12.

Hail, Benton

When
June 12, 5:20 PM CST
Where
Benton County, 2.13 mi NNW of Norway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.930, -91.930

Penny-sized hail fell about 2 miles north of Norway, IA at 6:20 pm June 12.

Hail, Henry

When
June 12, 5:22 PM CST
Where
Henry County, 0.29 mi NE of Olds
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.133, -91.546

Golf ball-sized hail fell in Olds, IA at 6:22 pm June 12.

Hail, Louisa

When
June 12, 5:27 PM CST
Where
Louisa County, 2.24 mi ENE of Wyman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.213, -91.441

Quarter-sized hail fell about 5 miles east of Crawfordsville, IA at 6:27 pm June 12.

Hail, Henry

When
June 12, 5:29 PM CST
Where
Henry County, 0.32 mi W of Lowell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.831, -91.436

Quarter-sized hail fell in Lowell, IA at 6:29 pm June 12. Winds between 30 and 40 mph and heavy rain was also observed.

Hail, Benton

When
June 12, 5:30 PM CST
Where
Benton County, 0.86 mi SW of Van Horne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.010, -92.090

Quarter-sized hail fell in Van Horne, IA at 6:30 pm June 12.

Hail, Benton

When
June 12, 5:31 PM CST to 5:33 PM CST
Where
Benton County, 4.88 mi NNE of Van Horne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.080, -92.030

Dime to nickel-sized hail fell for about 2 minutes approximately 6 miles northeast of Van Horne, IA between 6:31 pm and 6:33 pm June 12.

Hail, Henry

When
June 12, 5:35 PM CST
Where
Henry County, 2.56 mi S of New London
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.883, -91.396

Nickel-sized hail fell about 3 miles south of New London, IA at 6:35 pm June 12.

Hail, Benton

When
June 12, 5:37 PM CST
Where
Benton County, 3.45 mi S of Vinton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.120, -92.030

Quarter-sized hail fell about 3 miles south of Vinton, IA at 6:37 pm June 12.

Hail, Benton

When
June 12, 5:37 PM CST
Where
Benton County, 1.05 mi NW of Vinton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.181, -92.044

Nickel-sized hail fell just northwest of Vinton, IA at 6:37 pm June 12.

Hail, Benton

When
June 12, 5:45 PM CST
Where
Benton County, 0.51 mi W of Urbana
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.220, -91.880

Quarter-sized hail fell in Urbana, IA at 6:45 pm June 12. This report was from an off-duty meteorologist.

Hail, Benton

When
June 12, 5:46 PM CST
Where
Benton County, 0.37 mi NNW of Urbana
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.225, -91.873

Quarter-sized hail fell in Urbana, IA at 6:46 pm June 12.

Hail, Scott

When
June 12, 6:23 PM CST to 6:27 PM CST
Where
Scott County, 2.32 mi NNW of Davenport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.560, -90.600

Dime-sized hail fell for 4 minutes in Davenport, IA between 7:23 pm and 7:27 pm June 12.

Hail, Scott

When
June 12, 6:25 PM CST
Where
Scott County, 0.77 mi SSE of Blue Grass
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.509, -90.766

Penny-sized hail fell in Blue Grass, IA at 7:25 pm June 12.

Flash Flood, Louisa

When
June 12, 6:27 PM CST to June 13, 12:00 AM CST
Where
Louisa County, 3.22 mi NW of Morning Sun to 3.32 mi SW of Morning Sun
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.133, -91.313

Heavy rains resulted in flash flooding of parts of Louisa County June 12. Some small streams near Morning Sun, IA flooded out of their banks.

Lightning, Scott

When
June 12, 6:40 PM CST
Where
Scott County, 2.32 mi NNW of Davenport
Property damage
$25,000
Reported by
Newspaper
Coordinates
41.560, -90.600

Lightning struck a building starting a fire around 7:40 pm June 12.

Hail, Washington

When
June 12, 7:20 PM CST
Where
Washington County, 1.05 mi NE of Ainsworth
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.291, -91.555

Nickel-sized hail fell in Ainsworth, IA at 8:20 pm June 12.

Hail, Muscatine

When
June 12, 8:03 PM CST
Where
Muscatine County, 0.96 mi E of Muscatine Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.370, -91.131

Nickel-sized hail fell about 5 miles southwest of Muscatine, IA at 9:03 pm June 12. Wind gusts around 50 mph were also reported.

Hail, Linn

When
June 12, 8:37 PM CST
Where
Linn County, 0.33 mi W of Bertram
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.950, -91.537

Nickel-sized hail fell in Bertram, IA at 9:37 pm June 12.

Hail, Linn

When
June 12, 8:45 PM CST to 8:48 PM CST
Where
Linn County, 1.11 mi SSE of Springville
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
42.055, -91.444

Hail bigger than a golf ball fell for at least 3 minutes in Springville, IA between 9:45 pm and 9:48 pm June 12.

Hail, Jones

When
June 12, 8:58 PM CST
Where
Jones County, 1.69 mi ESE of Stone City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.110, -91.320

Nickel-sized hail fell just west of Anamosa, IA at 9:58 pm June 12.

Thunderstorm Wind, Scott

When
June 12, 8:58 PM CST
Where
Scott County, 0.6 mi S of Davenport Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.611, -90.582

Wind gusts estimated to be 75 mph were observed at the National Weather Service Office in Davenport, IA at 9:58 pm June 12.

Thunderstorm Wind, Scott

When
June 12, 9:00 PM CST
Where
Scott County, 0.61 mi S of Davenport Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.611, -90.580

Wind gusts estimated to be 75 mph blew down a tree and large branch near the National Weather Service Office in Davenport, IA around 10:00 pm June 12.

Flash Flood, Washington

When
June 12, 9:20 PM CST to June 13, 2:00 AM CST
Where
Washington County, 2.38 mi NW of Washington to 2.9 mi WSW of Washington Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.323, -91.734

Heavy rains resulted in flash flooding of parts of Washington County during the evening of June 12 and early morning of June 13. In Washington, IA, substantial amounts of standing water forced the closure of some streets in town.

Flash Flood, Scott

When
June 12, 9:30 PM CST to June 13, 5:00 AM CST
Where
Scott County, 4.21 mi SE of Maysville to 3.23 mi N of West Lake Park
Cause
Heavy Rain
Property damage
$500,000
Reported by
NWS Employee
Coordinates
41.604, -90.676

Heavy rains resulted in flash flooding of several parts of Davenport, IA and Bettendorf, IA during the late evening hours of June 12 and the morning of June 13. The depth of the flood waters across much of the metro area ranged from 6 inches to as much as 5 feet. Streets, residential and commercial properties, and area creeks and streams all experienced flooding. Water rescues were performed to save some stranded motorists from the high water. Several major traffic arteries were closed due to the flash flood waters. The public and broadcast and print media also contributed to these reports.

Flash Flood, Clinton

When
June 12, 10:11 PM CST to June 13, 2:00 AM CST
Where
Clinton County, 3.37 mi NNE of Clinton to 1.1 mi NNW of Clinton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.875, -90.174

Heavy rains resulted in flash flooding of parts of Clinton County during the late evening of June 12 and morning of June 13. Flash flood waters were up to the windows of a car stranded in a parking lot in Clinton, IA. |In addition, the flood waters forced the closure of Highway 67 near Folletts, IA. The broadcast media also contributed to this report.

Flash Flood, Henry

When
June 12, 11:00 PM CST to June 13, 2:00 AM CST
Where
Henry County, 3 mi NNW of Oakland Mills to 0.98 mi SW of Oakland Mills
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.970, -91.642

Heavy rains resulted in flash flooding of parts of Henry County during the early morning of June 13. The flood waters forced the closure of portions of 253rd Street near Oakland Mills, IA.

Flash Flood, Van Buren

When
June 12, 11:30 PM CST to June 13, 4:00 AM CST
Where
Van Buren County, 1.92 mi NNE of Bonaparte Arpt to 1.84 mi SSE of Bonaparte Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.675, -91.805

Heavy rains resulted in flash flooding of parts of Van Buren County during the early morning hours of June 13. The flood waters forced the closure of several roads in and around Farmington, IA.

Flash Flood, Lee

When
June 13, 1:00 AM CST to 5:00 AM CST
Where
Lee County, 6.63 mi WNW of Houghton to 2.99 mi WNW of Mt Hamill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.814, -91.719

Heavy rains resulted in flash flooding of parts of Lee County during the early morning hours of June 13. The flood waters forced the closure of Highway 16 near Houghton, IA.

Flash Flood, Jones

When
June 13, 2:00 AM CST to 5:00 AM CST
Where
Jones County, 2.75 mi SW of Onslow to 3.15 mi SW of Wyoming
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.090, -91.055

Heavy rains resulted in flash flooding of parts of Jones County during the early morning hours of June 13. The flood waters forced the closure of several roads around Wyoming, IA.

Flash Flood, Muscatine

When
June 13, 4:30 AM CST to 7:00 AM CST
Where
Muscatine County, 2.25 mi NNW of Stockton to 2.63 mi WNW of Stockton
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.612, -90.880

Heavy rains resulted in flash flooding of parts of Muscatine County during the early morning hours of June 13. The flood waters forced the closure of the intersection of 20th Avenue and 200th Street just north of Stockton, IA.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117751, 117756, 117761, 117765, 117710, 117711, 117713, 117767, 117714, 117715, 117716, 117717, 117718, 117719, 117720, 117721, 117722, 117723, 117724, 117725, 117726, 117727, 117728, 117729, 117730, 117731, 117732, 117733, 117734, 117735, 117736, 117737, 117738, 117768, 117739, 117740, 117741, 117742, 117744, 117745, and more.